Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Nashville, TN

May 23, 2000Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2000, 3:18 AM CDT for Hickman County, Tennessee. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 3:18 AM CDT (08:18 UTC)
Expired
May 23, 2000, 3:45 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Hickman County, TN

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:35 AM CDTThunderstorm Wind 52 ECenterville, TNLaw enforcement reported multiple trees and large limbs down.
May 23, 3:50 AM CDTThunderstorm Wind 52 ECenterville, TNLaw enforcement reported several large trees and limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUUS54 KOHX 230819
SVRBNA
TNC081-230845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
318 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKMAN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CENTERVILLE

* UNTIL 345 AM CDT

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF CENTERVILLE...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER CENTERVILLE BY 335 AM CDT

DESTRUCTIVE WINDS...HAIL AND TORRENTIAL RAINFALL WILL OCCUR WITH 
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.


$$

DICKSON 15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:11 AM CDT, 7 minutes earlier.

Area forecast discussion, May 23, 3:11 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
311 AM CDT TUE MAY 23 2000

WELL...MCS PROPAGATING 320/31KTS ACROSS WESTERN CWA...SECONDARY MCS
BETWEEN PEORIA AND THE QUAD CITIES ALSO MOVING SE IN THE INFAMOUS
NORTHWEST FLOW ALOFT.  THIS TRICKY PATTERN WILL CONTINUE WITH
MODERATE AMOUNT OF INSTABILITY AND SHEAR.  WILL ADDRESS THIS BELOW
AND THE NEW JOHN HART SPCDY1 OUTLOOK FOR SLIGHT RISK IN THE
PARAGRAPHS BELOW.

LATEST SURFACE ANALYSIS HAS WARM FRONT FROM LOW IN ERN IA...TO CGI-
MKL AND THEN INTO THE CRIMSON STATE AND THE PEACH STATE.  DEW
POINTS ARE IN THE LOW 60S EXCEPT NRN PLATEAU WHERE MID TO UPPER 50S
EXIST.  LATEST MSAS HAS MDT MOISTURE CONVERGENCE ALONG WARM FRONT
AND LIS IN THE -1 TO -3 RANGE...HOWEVER FROM BNA EASTWARD MUCH MORE
STABLE VALUES.  COLDER TOPS ARE BEING OBSERVED IN THE WESTERN CWA
WITH WIND THE MAIN THREAT.

FORECAST PROBLEM OF THE PERIOD...WHETHER TO MENTION IN THE ZONES...

AFTER THIS MCS MOVES THROUGH BY 7-9 AM...FOCUS SHIFTS TO RAPID
INTENSIFICATION IN INSTABILITY ALONG BOUNDARY.  ETA IS FORECASTING
LIS OF -10 BY THIS EVENING...AND LAPSE RATES BETWEEN THE NGM AND ETA
ARE RUNNING -7.5 C/KM TO -8.25 C/KM IN THE 850-500 MB LAYER.  NGM
LOOKS BETTER THAN THE OTHER TWO...WITH BEST LOW LEVEL INFLOW AND
MCS INITIATION OVER WRN KY/SE MO AGAIN AND MOVE E-SE.  SWEAT VALUES
OF OVER 300 ON BOTH ETA AND NGM COMBINE WITH EMBEDDED H5 AND
H4 SHORT WAVES AND STEEP MID LEVEL LAPSE RATES ARE ALL
JUSTIFICATION TO CONCUR WITH SPC OUTLOOK TO MENTION SEVER
STORM IS POSSIBLE IN ALL ZONE GROUPS TODAY AND TONIGHT.

LIKE NGM PARAMETER FIELD...BUT LIKE ETA FRONTAL POSITION ON
WEDNESDAY.  WITH FRONT MOVING THROUGH ON WEDNESDAY AND AVN DOING
BETTER ON POPS...WILL INTRODUCE LOW POPS EVERYWHERE ON WEDNESDAY
AND SCT SHRA/TSRA WEDNESDAY NIGHT

PRELIMINARY NUMBERS FOR COORDINATION...
BNA 087/067 086/055  5521
CSV 081/064 081/053  6631

.BNA...NONE

JDG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:19 AM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart26 min
May 23, 1:27 AM CDTSevere Thunderstorm WarningOHXStewart33 min
May 23, 2:31 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys29 min
May 23, 3:00 AM CDTSevere Thunderstorm WarningOHXHumphreys20 min
May 23, 3:45 AM CDTSevere Thunderstorm WarningOHXHickman, Maury30 min
May 23, 4:15 AM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury30 min
May 23, 1:11 PM CDTSevere Thunderstorm WarningOHXPickett49 min
May 23, 1:26 PM CDTSevere Thunderstorm WarningOHXClay34 min
May 23, 1:50 PM CDTTornado WarningOHXPickett40 min
May 23, 2:08 PM CDTSevere Thunderstorm WarningOHXFentress52 min
May 23, 2:24 PM CDTSevere Thunderstorm WarningOHXPickett36 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart67 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.